Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

My 9 year old son is on Focalin. Has anyone experienced a side effect of hand shaking while trying to write?

He just started on it about a month ago and now tells me his hand will start to shake while he's trying to write.

Answer Question
 
carol527

Asked by carol527 at 2:11 PM on Oct. 28, 2008 in Kids' Health

Level 1 (0 Credits)
Answers (4)
  • I have/had ADHD/ADD. When i was little i was on medication and took myself off as i got a little older, during highschool i was put back on medication which yes, helped me learn and do better in school, but had MANY side effects! I am one who strongly believes that medication such as adderall, and stimulants should not be used on children. I can guarentee that his hand is shaking because he is speeding, it happened to me on my adderall. Like i said before, it helped me focus and do better in school but i was speeding, had a dry mouth 24/7 and now as an adult i have terrible teeth problems due to the medication. I would consult the doctor about a behavioral therapist and learning how to cope with add/adhd without medication. Hope all goes well!
    Anonymous

    Answer by Anonymous at 2:38 PM on Oct. 28, 2008

  • Both of mine are on it, and neither one of them has that problem. To me, it sounds like either too high a dosage, or that they have misdiagnosed him and he doesn't not have ADHD. Kids with ADHD react differently to stimulants, which is what Focalin is. It calms them down, instead of hyping them up. I'd get him back into the doctor, to have them either lower his dosage, or re-evaluate him.
    tropicalmama

    Answer by tropicalmama at 4:53 PM on Oct. 28, 2008

  • It calms them down in certain ways, but it also hypes them up. I have many children family members who are the same and will actually tell you the same. Its difficult to understand, you are calm, but at the same time your not. If you had it, you would understand!
    Anonymous

    Answer by Anonymous at 5:15 PM on Oct. 28, 2008

  • If anyone is on a ADHD medication that causes ticks or tremors....you need to talk to your son's doctor who is treating him for ADHD right away. I am a therapist who used to see a lot of kids with ADHD. It important that your son's professionals know the effects the medication is having on him. More often than not tremors and ticks means switching the medication. I would say on average it took clients I worked with about five or so times before they found the right medication and dose that works best for them. And then they would grow.....and we'd start all over again.
    frogdawg

    Answer by frogdawg at 12:47 PM on Nov. 4, 2008

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.